Format

Send to

Choose Destination
See comment in PubMed Commons below
BMJ Case Rep. 2013 Jul 12;2013. pii: bcr2013010133. doi: 10.1136/bcr-2013-010133.

Neuroleptic malignant syndrome associated with haloperidol use in critical care setting: should haloperidol still be considered the drug of choice for the management of delirium in the critical care setting?

Author information

1
Department of Pharmacy, Rutgers University, Piscataway, New Jersey, USA. deepali0420@yahoo.com

Abstract

A 48-year-old man was brought to the emergency department because of intoxication. The patient was in respiratory distress, subsequently intubated for airway protection. On hospital day 5, he was diagnosed with delirium. Haloperidol was initiated at 5 mg intravenous every 6 h and titrated up to a dose of 60 mg /day over 5 days. On hospital day 18, his temperature peaked to 107.1°F. Other symptoms included mental status change, muscular rigidity and autonomic dysfunction. Neuroleptic malignant syndrome (NMS) associated with haloperidol was suspected. No other causes for these symptoms were present. Concurrent medications were reviewed and ruled out for possible drug-induced fever. Haloperidol was discontinued and dantrolene and bromocriptine was initiated. The temperature decreased to 102.2°F within 3 h and other symptoms resolved overtime. The temporal relationship between the patient's fever decline with the discontinuation of haloperidol, and improvement with dantrolene and bromocriptine, the diagnosis was believed to be haloperidol-induced NMS.

PMID:
23853022
PMCID:
PMC3736251
DOI:
10.1136/bcr-2013-010133
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Support Center